Georgia, 2023

Hail and Damaging Winds in Georgia, June 6, 2023

June 6, 2023 · NWS CAE · 10 events in 3 counties and zones

Daytime heating contributed to scattered thunderstorms that developed in the afternoon and evening along a surface boundary. Aided by dry air aloft, some of the storms reached severe limits.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Daytime heating contributed to scattered thunderstorms that developed in the afternoon and evening along a surface boundary. Aided by dry air aloft, some of the storms reached severe limits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 6, 1:35 PM EST, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 6, 1:35 PM EST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
235 PM EDT Tue Jun 6 2023

.SYNOPSIS...
A series of upper disturbances will support isolated to
scattered afternoon and evening showers and thunderstorms this
afternoon and Wednesday. A cold front will sink south through
the area by Thursday with increased chances of storms Wednesday
night and Thursday, before drier weather is expected Friday and
Saturday. A low pressure system moving into the Ohio Valley is
expected to spread deep moisture into the area Monday as a cold
front approaches from the west.

&&

.NEAR TERM /THROUGH TONIGHT/...
A blocking pattern remains in place over the CONUS this afternoon
with a strong ridge in the Great Plains and a persistent upper low
centered over New England. This upper pattern is responsible for
ushering smoke from Ontario wildfires into the region producing hazy
skies for most this afternoon. At the surface, we have a weak
boundary moving through North Carolina sinking south towards the
forecast area. This boundary along with any remnant outflow
boundaries from morning convection will likely aid in shower and
thunderstorm development during the next few hours.

The latest satellite imagery depicts scattered cumulus developing
across the region with more robust development over Central Georgia
where showers and thunderstorms have recently formed. Isolated to
scattered showers and thunderstorms are likely to develop in and/or
move into our area during the next few hours. The latest SPC outlook
has expanded the Marginal (1/5) risk for severe weather across the
entire CWA. SPC Mesoanalysis shows high CAPE values at or above 2000
J/Kg across the majority of the CWA in addition to PWATs over an
inch. Modeled soundings show an Inverted-V signature in the lower
levels of the atmosphere and a mid-level dry layer. This implies
that any thunderstorms that form have the potential to become strong
to severe possibly producing strong downburst winds and hail. Latest
guidance suggests that convection will wind down quickly this
evening, especially after sunset with the loss of daytime heating.
Quiet weather is expected tonight once convection diminishes under
clear to mostly clear skies. Temperatures are largely on track this
afternoon with forecast highs in the upper 80s to near 90 degrees
cooling into the lower to mid 60s by daybreak.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Wednesday and Wednesday night...Deep closed low centered over
New England continues to dominate the eastern CONUS with an
omega block still in place with ridge in the Upper Midwest and
another closed low out west. Several short wave troughs will be
rotating through the base of the long wave trough mainly across
North Carolina until late in the day or overnight as stronger
forcing will be possible. As the low-mid level flow becomes
west, drier air is expected to advect into the area with mos
indicating dew points in the 50s through the morning into the
afternoon. Stronger instability appears to be focus in the
coastal plain most of the day...so went with lower pops in the
Midlands. However, by late in the afternoon and especially after
00z...moisture will again increase as a cold front pushes south
through the area from North Carolina. Lift may be enhanced by
short wave troughs. Deep layer shear appears to increase to
possibly above 40 kts by evening maybe a little stronger in the
Pee Dee. Expect scattered showers and thunderstorms moving
southeast across the Midlands late afternoon and evening with
more isolated storms southwest across CSRA. The front appears to
stall near the Savannah river late overnight and a few
storms/showers may linger...however instability appears weak.
High temps in the upper 80s to low 90s appears on track. Lows
mainly in the low to mid 60s.

Thursday and Thursday night...Cold front south of the area or
near the Savannah River. Weak isentropic lift focused in the
CSRA and south Midlands mainly through the morning then
weakening. Still uncertainty as to where the front will be
located in the afternoon but think it will be south of the area.
Precipitation may be more stratiform given the front more
likely south of the area. Stayed close to the blend pop guidance
which has highest pops in the CSRA near the boundary as low
level convergence will be stronger there. Lower pops in the
north Midlands where moisture will be more limited. Latest
guidance has precipitable water likely less than an inch and
maybe near 0.5 inch from the north Midlands to the Pee Dee.
Stronger instability in the coastal plain. Risk of severe
weather appears to be south of the area across eastern/coastal
GA. NBM max temp guidance shows spread in the members. With
extensive clouds and some showers mainly in the morning and weak
cold advection in the afternoon, favor cooler guidance. So
highs in the mid to upper 70s north to mid 80s south. Cooler
temps expected overnight with clearing...temps mainly in the mid
to upper 50s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
The upper pattern appears to change Friday as the deep low over
New England shifts northeast and the flow becomes more zonal
across the Carolinas. Air mass appears dry with pressure ridge
building in from the mid Mississippi Valley. Precipitable water
below 1 inch through Saturday then increasing Sunday as the
low-level flow becomes more south. Ensembles showing an
anomalous upper trough centered over the Great Lakes region with
a deepening surface low over the Ohio Valley. Some differences
on the amplitude of the trough but expect moisture to increase
Monday ahead of a cold front approaching from the west...so good
chance showers and thunderstorms. So will continue mainly
diurnally driven convection Sunday and especially Monday.
Seasonable Temperatures through the period.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR Conditions Expected Outside of Convection....

Afternoon satellite imagery depicts scattered cumulus developing
across the region with more robust development over Central Georgia.
Isolated to scattered showers and thunderstorms are likely to
develop during the next few hours. Confidence is highest at
OGB/AGS/DNL where a TEMPO group for thunderstorms has been added.
Will monitor trends and adjust TAFs as needed as development is
possible at all terminals this afternoon. Any thunderstorms that
develop have the potential to become strong to severe possibly
producing strong downburst winds and hail. Latest guidance suggests
that convection will wind down quickly this evening, especially
after sunset with the loss of daytime heating. No significant
restrictions are expected tonight and through the remainder of the
TAF period.

EXTENDED AVIATION OUTLOOK...Additional showers and thunderstorms are
possible Wednesday afternoon and evening and on Thursday that may
result in brief restrictions at the terminals. No restrictions are
anticipated at this time through at least Saturday Night.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 6, 2:49 AM EST, 13 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
349 AM EDT Tue Jun 6 2023

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-070800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
349 AM EDT Tue Jun 6 2023

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Isolated to scattered showers and thunderstorms are expected with
some storms possibly becoming strong to severe. Isolated damaging
wind gusts and large hail will be the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated to scattered showers and thunderstorms are expected on
Wednesday into Thursday as a cold front moves through the region.
Some storms may become strong to severe. Isolated damaging wind gusts
and large hail will be the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 6, 3:31 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Columbia SC
431 PM EDT Tue Jun 6 2023

GAZ063>065-077-062115-
Burke GA-Richmond GA-McDuffie GA-Columbia GA-
431 PM EDT Tue Jun 6 2023

...Strong thunderstorms will impact portions of southeastern
McDuffie, southern Columbia, northwestern Burke and southwestern
Richmond Counties through 515 PM EDT...

At 431 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Warrenton to 6 miles southwest
of Harlem to 6 miles southwest of Fort Gordon. Movement was southeast
at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waynesboro, Hephzibah, McBean, Blythe, Keysville, Leitner Lake
Conference Center, Adamsville, Bath-Edie, Pea Patch Aerodrome,
Autney, Shell Bluff, Ellwood and Diamond Lakes Regional Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3338 8255 3337 8245 3340 8210 3317 8177
      3310 8194 3310 8228 3322 8223 3326 8225
      3327 8229 3331 8234 3331 8239 3334 8244
      3334 8250 3336 8253 3335 8255
TIME...MOT...LOC 2031Z 299DEG 24KT 3337 8255 3335 8241 3335 8223

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

gpl

The radar

The Columbia radar (KCAE), 110 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Richmond

When
June 6, 3:54 PM EST to 3:56 PM EST
Where
Richmond County, 2.22 mi SW of Gracewood
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.350, -82.060

Richmond Co dispatch reported a tree and power line down at Peach Orchard Rd and Brown Rd. Time estimated.

Hail, Richmond

When
June 6, 4:04 PM EST to 4:05 PM EST
Where
Richmond County, Nixon
Measured
1 in hail
Reported by
Public
Coordinates
33.330, -81.950

Quarter size hail was reported by personnel at the Graphic Packaging International plant south of Bush Field.

Thunderstorm Wind, Burke

When
June 6, 4:10 PM EST to 4:12 PM EST
Where
Burke County, 3.45 mi N of Keysville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.280, -82.230

A tree was downed onto a power line in the 100 block of Hopson Mill Rd near Blythe, GA. Time estimated.

Thunderstorm Wind, Burke

When
June 6, 4:23 PM EST to 4:25 PM EST
Where
Burke County, 2.89 mi E of St Clair
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.150, -82.170

A tree was downed onto a power line on West Quaker Rd in the Keysville area. Time estimated.

Thunderstorm Wind, Burke

When
June 6, 4:27 PM EST to 4:29 PM EST
Where
Burke County, 4.04 mi WSW of Greens Cut
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.140, -82.040

A large tree was downed on the 200 block of Spread Oak Rd. Time estimated.

Thunderstorm Wind, Burke

When
June 6, 4:48 PM EST to 4:50 PM EST
Where
Burke County, 3.21 mi ESE of Torbit Station
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.110, -82.180

Trees down on Hwy 80 near Susie Bailey Rd and Massey-Doss Rd between Waynesboro and Gough, GA. Time estimated.

Thunderstorm Wind, Burke

When
June 6, 4:59 PM EST to 5:01 PM EST
Where
Burke County, 0.9 mi NE of Waynesboro
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.090, -82.010

Multiple trees were snapped or uprooted in Waynesboro City Park. Also, a tree fell onto a car near Spring Valley Rd and Wood Valley Rd, nearby. Time estimated.

Hail, Columbia

When
June 6, 7:20 PM EST to 7:22 PM EST
Where
Columbia County, 1.22 mi SE of Appling
Measured
0.88 in hail
Reported by
911 Call Center
Coordinates
33.535, -82.308

Columbia Co dispatch reported nickel size hail at the Sheriff's office SE of Appling. Time estimated.

Thunderstorm Wind, Columbia

When
June 6, 7:24 PM EST to 7:26 PM EST
Where
Columbia County, 0.38 mi E of Harlem
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.420, -82.313

Columbia Co dispatch reported multiple trees down within the town limits of Harlem, including one that fell on a house and car on W. Forrest St. Time estimated.

Thunderstorm Wind, Columbia

When
June 6, 7:30 PM EST to 7:32 PM EST
Where
Columbia County, 1.66 mi NE of Grovetown
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
33.464, -82.177

Trees down at Wrightsboro Rd and Gateway Blvd, NE of Grovetown. Time estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092671, 1092670, 1092786, 1092787, 1092788, 1092789, 1092790, 1092684, 1092685, 1092678.